Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

August 16, 2012Toombs County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 16, 2012, 6:44 PM EDT for Toombs County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2012, 6:44 PM EDT (22:44 UTC)
Expired
Aug 16, 2012, 7:30 PM EDT
In force
46 min
Issued by
NWS Atlanta, GA

County Toombs County, GA

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2012-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2012-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2657 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WWUS82 KFFC 162244
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
644 PM EDT THU AUG 16 2012

GAZ113-162330-
644 PM EDT THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN TOOMBS COUNTY UNTIL 730 PM EDT...

AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTER...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TOOMBS COUNTY THROUGH 730 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE ROCK SPRINGS...SOUTH THOMPSON...VIDALIA...CENTER...
TOOMBS CENTRAL...LYONS...SANTA CLAUS...PONDEROSA...JOHNSON CORNER...
OHOOPEE AND NEW BRANCH. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.

&&

LAT...LON 3208 8220 3197 8221 3196 8222 3207 8246
      3224 8242 3223 8220 3222 8220 3218 8218
      3215 8218
TIME...MOT...LOC 2244Z 282DEG 17KT 3215 8237

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 16, 3:17 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 16, 3:17 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT THU AUG 16 2012

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
STATIONARY FRONT ACROSS CENTRAL GA WITH BEST INSTABILITY ACROSS THE
SOUTHERN COUNTIES. THAT IS WHERE THE BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL BE INTO THE MID EVENING HOURS. A CONCERN TO WATCH
FOR IS SHORT WAVES IN THE UPPER FLOW COMING FROM MS/AL THAT COULD
AFFECT THE WESTERN CWA THIS EVENING.

THE MAIN CONCERN WILL THEN BE A COLD FRONT APPROACHING N GA FRIDAY
AFTERNOON. GFS/NAM THEN DIFFER HOW FAR TO TAKE THE FRONT INTO THE
AREA WITH THE GFS MOVING THE FRONT TO CENTRAL GA AT DAYS END FRIDAY
AND THE NAM MOVING THE FRONT INTO N GA. THINK THE NAM MOVEMENT IS
BETTER AND THE HIGHER POPS FROM THE NAM MOS MORE IN LINE THAN THE
LOWER GFS MOS POPS. A FLAIR UP OF SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED FRIDAY WITH THE APPROACH OF THE FRONT AND SPC HAS
HIGH-LIGHTED MAINLY N GA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS.
THIS IS PARTLY DUE TO A SHORT WAVE AIDING THE STORM DEVELOPMENT.

THE FRONT WILL LIKELY BECOME STATIONARY FRIDAY NIGHT ACROSS N GA.
WHILE SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH...CHANCES WILL
REMAIN IN THE FORECAST ALL NIGHT.

FORECAST LOW TEMPERATURES RUNNING NEAR NORMAL TONIGHT AND FRIDAY
NIGHT. FORECAST HIGH TEMPERATURES RUNNING NEAR TO SLIGHTLY BELOW
NORMAL FOR FRIDAY AND WENT WITH THE COOLER MET MOS HIGHS. THESE
TEMPERATURES COULD BE TOO COOL FOR PORTIONS OF THE SE CWA.

OVERALL CONFIDENCE IS MEDIUM.

BDL

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AFOREMENTIONED FRONT WILL BE WORKING ITS WAY THROUGH THE AREA
SATURDAY AND SUNDAY AS THE STRONG UPPER TROUGH DIGS INTO THE
EASTERN HALF OF THE COUNTRY. VARIOUS SHORTWAVES ROUNDING THE BASE
OF THE TROUGH ALONG WITH SOUTHWEST FLOW ALOFT AND TROPICAL
CONNECTION FROM THE TROPICAL WAVE OVER THE BAY OF CAMPECHE WILL
KEEP DIFFERENT WAVES OF CONVECTION IN THE AREA THROUGH THE
EXTENDED. 12Z GFS NO LONGER TRIES TO CUTOFF A SHORTWAVE MIDWEEK
WHEREAS THE ECMWF IS STILL DOING THIS. WITH THE CUTOFF...THE ECMWF
DEVELOPS A MORE PROGRESSIVE SYSTEM AND PUSHES THE TROUGH UP INTO
SOUTHEAST CANADA WITH RIDGING BUILDING INTO THE SOUTH...WHEREAS
THE GFS KEEPS THE TROUGH AS THE DOMINANT FEATURE...WHICH WILL
IMPACT WHICH DAYS NEXT WEEK HAVE PRECIP. GUIDANCE IS ALSO HINTING
AT A SLIGHTLY WARMER SOLUTION THIS TIME AROUND. WITH ALL THESE
CHANGES...ALBEIT MINOR...HAVE MADE NO CHANGES TO THE FORECAST
BEYOND 48 HOURS GIVEN THE UNCERTAINTY. SEE PREVIOUS DISCUSSION
BELOW.

TDP

PREV DISCUSSION... /ISSUED AT 308 AM EDT THU AUG 16 2012/
UPPER LEVEL TROUGH DOMINATES THE REGION TO START THE LONG
TERM...WITH THE 500MB LOW LOCATED OVER EASTERN CANADA. CAUGHT
BETWEEN THE BERMUDA HIGH AND A HIGH OVER TEXAS...PLENTY OF WEST
GULF AND EVEN EASTERN PACIFIC MOISTURE WILL STREAM AROUND THE GULF
COAST INTO THE SOUTHEAST. 00Z GFS SUGGESTS THAT A FRONTAL BOUNDARY
WILL MEANDER OVER SOUTH CENTRAL GEORGIA THROUGH MOST OF THE LONG
TERM. 00Z ECMWF HINTS AT THE DEVELOPMENT OF A CUT OFF 500MB LOW
OVER THE MID-SOUTH NEAR THE END OF THE FORECAST PERIOD THAT MAY
HELP CHASE OUT THE MOIST TROUGHINESS. 00Z GFS DEVELOPS A LOW IN
SE AL ON 18Z WEDNESDAY...WITH AN ASSOCIATED 500MB CUTOFF LOW
AROUND 12Z THURSDAY. SOME UNCERTAINTY WHETHER GUIDANCE IS TRENDING
TOWARDS STARTING A TRANSITION TO A MORE FALL LIKE PATTERN...WILL
NEED TO KEEP AN EYE ON FUTURE RUNS TO SEE IF THIS TREND CONTINUES
FOR WEDNESDAY INTO THURSDAY OF NEXT WEEK.

DRY PERIODS WILL BE BRIEF...WITH COOLER MORNING TEMPS. MONDAY AND
TUESDAY MORNINGS MAY SEE SOME LOWER 60S AND ISOLATED UPPER 50S SNEAK
AS FAR SOUTH AS THE SOUTHERN CRESCENT OF THE METRO ATLANTA. LOOKING
AT EXTREME LOWS FOR THE SOUTH METRO AREA IN AUGUST IN THE 1981-2010
PERIOD...MID 50S ARE THE LOWEST OBSERVED TEMPS. AUGUST MIN TEMP
RECORDS ARE NOT THREATENED AS OF RIGHT NOW EXCEPT AT CSG ON
MONDAY...BUT IT BEARS KEEPING AN EYE ON WITH EACH SUCCESSIVE BLAST
OF DRY AIR BEHIND FRONTS. WENT A BIT WARMER THAN GUIDANCE BECAUSE
THERE IS STILL SOME UNCERTAINTY OVER THE LENGTH AND TIMING OF ANY
DRY AIR OVER THE AREA.

RAG

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS EXPECTED THIS AFTERNOON WITH SCATTERED POSSIBLY
BROKEN CU 5000-6000 FT. SOME 5000-6000 FT CLOUD COULD LINGER OR
DEVELOP OVERNIGHT. PATCHY FOG AND/OR HAZE LATE NIGHT POSSIBLE.
SURFACE WINDS MOSTLY WNW LESS THAN 10 KTS BECOMING LIGHT/VARIABLE.
SHOWERS AND THUNDERSTORMS EXPECTED TO FLAIR UP FRIDAY.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ALL ELEMENTS INTO TONIGHT.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          68  89  69  88 /  10  50  40  40
ATLANTA         72  87  71  86 /  10  70  40  40
BLAIRSVILLE     64  80  67  81 /  10  80  50  40
CARTERSVILLE    66  86  68  86 /  20  90  50  40
COLUMBUS        72  90  73  88 /  10  40  40  50
GAINESVILLE     69  86  70  85 /  10  70  40  40
MACON           72  91  71  90 /  10  50  30  50
ROME            68  87  69  87 /  20  90  60  40
PEACHTREE CITY  67  87  68  86 /  10  60  40  40
VIDALIA         73  94  73  92 /  20  30  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BDL
LONG TERM....TDP
AVIATION...BDL
Hazardous weather outlook, Aug 16, 4:59 AM EDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
459 AM EDT THU AUG 16 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-170900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
459 AM EDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS
CENTRAL GEORGIA.

.SYNOPSIS...
WEAK BOUNDARY STALLED ACROSS CENTRAL GEORGIA WILL LIKELY SERVE AS A
FOCAL POINT FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ISOLATED THUNDERSTORMS POSSIBLE IN
CENTRAL GEORGIA THIS AFTERNOON AND EVENING WILL BE FREQUENT
LIGHTNING...HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL.

.DISCUSSION...
DRY MID LEVEL AIR...RELATIVE LACK OF WIND SHEAR...AND MODEST
INSTABILITIES...WITH CAPES IN THE 1000 TO 1500 RANGE...SHOULD
LIMIT THUNDERSTORM ACTIVITY TO AREAS OF CENTRAL GEORGIA TODAY
ALONG AND SOUTH OF THE BOUNDARY STALLED ROUGHLY FROM COLUMBUS TO
MACON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

10

In the hours before

Special weather statement, Aug 16, 6:44 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
644 PM EDT THU AUG 16 2012

GAZ113-162330-
644 PM EDT THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN TOOMBS COUNTY UNTIL 730 PM EDT...

AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTER...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TOOMBS COUNTY THROUGH 730 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE ROCK SPRINGS...SOUTH THOMPSON...VIDALIA...CENTER...
TOOMBS CENTRAL...LYONS...SANTA CLAUS...PONDEROSA...JOHNSON CORNER...
OHOOPEE AND NEW BRANCH. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.

&&

LAT...LON 3208 8220 3197 8221 3196 8222 3207 8246
      3224 8242 3223 8220 3222 8220 3218 8218
      3215 8218
TIME...MOT...LOC 2244Z 282DEG 17KT 3215 8237

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.